Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the spectra of the restrictions of an operator

Author: Domingo A. Herrero
Journal: Trans. Amer. Math. Soc. 233 (1977), 45-58
MSC: Primary 47A10; Secondary 47A15
MathSciNet review: 0473870
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let T be a bounded linear operator from a complex Banach space $ \mathfrak{X}$ into itself and let $ \mathfrak{M}$ be a closed invariant subspace of T. Let $ T\vert\mathfrak{M}$ denote the restriction of T to $ \mathfrak{M}$ and let $ \sigma $ denote the spectrum of an operator. The main results say that: (1) If $ \mathfrak{X}$ is the closed linear span of a family $ \{ {\mathfrak{M}_v}\} $ of invariant subspaces, then every component of $ \sigma (T)$ intersects the closure of the set $ { \cup _v}\sigma (T\vert{\mathfrak{M}_v})$ and every point of $ \sigma (T)\backslash { \cup _v}\sigma (T\vert{\mathfrak{M}_v})$ is an approximate eigenvalue of T. (2) If $ \mathfrak{X}$ is the closed linear span of a finite family $ \{ {\mathfrak{M}_1}, \ldots ,{\mathfrak{M}_n}\} $ of invariant subspaces, and the spectra $ \sigma (T\vert{\mathfrak{M}_j}),j = 1,2, \ldots ,n$, are pairwise disjoint, then $ \mathfrak{X}$ is actually equal to the algebraic direct sum of the $ {\mathfrak{M}_j}$'s, the $ {\mathfrak{M}_j}$'s are hyperinvariant subspaces of T and $ \sigma (T) = \cup _{j = 1}^n\sigma (T\vert{\mathfrak{M}_j})$. This last result is sharp in a certain specified sense. The results of (1) have a ``dual version'' $ (1')$; (1) and $ (1')$ are applied to analyze the spectrum of an operator having a chain of invariant subspaces which is ``piecewise well-ordered by inclusion", extending in several ways recent results of J. D. Stafney on the spectra of lower triangular matrices.

References [Enhancements On Off] (What's this?)

  • [1] T. Crimmins and P. Rosenthal, On the decomposition of invariant subspaces, Bull. Amer. Math. Soc. 73 (1967), 97-99. MR 0203463 (34:3314)
  • [2] R. G. Douglas and C. Pearcy, On a topology for invariant subspaces, J. Functional Analysis 2 (1968), 323-341. MR 0233224 (38:1547)
  • [3] P. R. Halmos, A Hilbert space problem book, Van Nostrand, Princeton, N.J., 1967. MR 0208368 (34:8178)
  • [4] H. Helson, Lectures on invariant subspaces, Academic Press, New York, 1964. MR 0171178 (30:1409)
  • [5] D. A. Herrero, On analytically invariant subspaces and spectra, Trans. Amer. Math. Soc. 233 (1977), 37-44. MR 0482289 (58:2362)
  • [6] D. A. Herrero and N. Salinas, Analytically invariant and bi-invariant subspaces, Trans. Amer. Math. Soc. 173 (1972), 117-136. MR 0312294 (47:856)
  • [7] D. Hilbert, Über die Entwicklung einer beliebigen analytischen Funktion einer Variablen in eine unendliche nach ganzen rationalen Funktionen fortschreitende Reihe, Gottinger Nachritten (1897), 63-70.
  • [8] T. B. Hoover, Quasi-similarity of operators, Illinois J. Math. 16 (1972), 678-686. MR 0312304 (47:866)
  • [9] T. Kato, Perturbation theory for linear operators, Springer-Verlag, New York, 1966. MR 0203473 (34:3324)
  • [10] F. Riesz and B. Sz.-Nagy, Functional analysis, Ungar, New York, 1955. MR 0071727 (17:175i)
  • [11] J. D. Stafney, The spectrum of certain lower triangular matrices as operators on the $ {l_p}$ spaces, Pacific J. Math. 42 (1972), 515-526. MR 0315475 (47:4024)
  • [12] J. L. Walsh and H. G. Russell, On the convergence and overconvergence of sequences of polynomials of best simultaneous approximation to several functions in distinct regions, Trans. Amer. Math. Soc. 36 (1934), 13-28. MR 1501732

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A10, 47A15

Retrieve articles in all journals with MSC: 47A10, 47A15

Additional Information

Keywords: Riesz' functional calculus, invariant subspace, hyperinvariant subspace, spanning set of subspaces, spectrum, restriction of an operator, spectra of the restrictions, disjointness, component, algebraic sum, algebraic direct sum, operator induced on the quotient space, spectral radius, Hilbert's theorem on approximation of Jordan curves by lemniscates
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society